Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: Percy Deift and Dimitri Gioev
Title: Random matrix theory: invariant ensembles and universality
Additional book information: Courant Lecture Notes in Mathematics, 18, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, Rhode Island, 2009, x+217 pp., ISBN 978-0-8218-4737-4, $33.00

References [Enhancements On Off] (What's this?)

  • 1. M.J. Ablowitz and H. Segur, Asymptotic solutions of the Korteweg-de Vries equation, Stud. Appl. Math.57 (1977) No 1, 13-44. MR 0481656 (58:1757)
  • 2. P. Bleher and A. Its, Semiclassical asymptotics of orthogonal polynomials, Riemann-Hilbert problem, and universality in the matrix model, Ann. of Math. (2) 150 (1999), no. 1, 185-266. MR 1715324 (2000k:42033)
  • 3. P. A. Clarkson and J. B. McLeod, A connection formula for the second Painlevé transcendent, Arch. Rational Mech. Anal. 103 (1988), no. 2, 97-138. MR 0946971 (89e:34010)
  • 4. P. Deift and D. Gioev, Universality at the edge of the spectrum for unitary, orthogonal, and symplectic ensembles of random matrices, Comm. Pure Appl. Math. 60 (2007), no. 6, 867-910. MR 2306224 (2008e:60089)
  • 5. P. Deift and D. Gioev, Universality in random matrix theory for orthogonal and symplectic ensembles, Int. Math. Res. Pap. IMRP 2007, no. 2, Art. ID. MR 2335245 (2008e:82026)
  • 6. P. Deift, T. Kricherbauer, K. T.-R. McLaughlin, S. Venakides, and X. Zhou, Uniform asymptotics for polynomials orthogonal with respect to varying exponential weights and applications to universality questions in random matrix theory, Comm. Pure Appl. Math., 52 (1999), 1335-1425. MR 1472344 (99g:34038)
  • 7. P. Deift and X. Zhou, Asymptotics for the Painlevé II equation, Comm. Pure Appl. Math., (48) (1995) no 3, 277-337. MR 1322812 (96d:34004)
  • 8. S. P. Hastings and J. B. McLeod, A boundary value problem associated with the second Painlevé transcendent and the Korteweg-de Vries equation, Arch. Rational Mech. Anal. 73 (1980), no. 1, 31-51. MR 0555581 (81i:34024)
  • 9. M. Jimbo, T. Miwa, Y. Môri, and M. Sato, Density matrix of an impenetrable Bose gas and the fifth Painlevé transcendent, Physica D 1 (1980), 80-158. MR 0573370 (84k:82037)
  • 10. A. B. J. Kuijlaars and K. T.-R. McLaughlin, Generic behavior of the density of states in random matrix theory and equilibrium problems in the presence of real analytic external fields, Comm. Pure Appl. Math. 53 (2000), no. 6, 736-785. MR 1744002 (2001f:31003)
  • 11. M. Mehta, Random Matrices, 3rd ed. Elsevier/Academic Press, Amsterdam, 2004. MR 2129906 (2006b:82001)
  • 12. L. Pastur and M. Shcherbina, Universality of the local eigenvalue statistics for a class of unitary invariant random matrix ensembles, J. Statist. Phys. 86 (1997), no. 1-2, 109-147. MR 1435193 (98b:82037)
  • 13. A. Stojanovic, Universality in orthogonal and symplectic invariant matrix models with quartic potential, Math. Phys. Anal. Geom. 3 (2000), no. 4, 339-373; MR 1845356, errata: Math. Phys. Anal. Geom. 7 (2004), no. 4, 347-349. MR 2108624 (2005h:82066)
  • 14. C. A. Tracy and H. Widom, Level-spacing distributions and the Airy kernel, Comm. Math. Phys. 159 (1994), 33-72. MR 1257246 (95e:82003)
  • 15. C. A. Tracy and H. Widom, On orthogonal and symplectic ensembles, Comm. Math. Phys. 177 (1996), 727-754. MR 1385083 (97a:82055)
  • 16. H. Widom, On the relation between orthogonal, symplectic and unitary matrix ensembles. J. Statist. Phys. 94 (1999), no. 3-4, 347-363. MR 1675356 (2000e:82024)

Review Information:

Reviewer: Estelle Basor
Affiliation: American Institute of Mathematics
Email: ebasor@aimath.org
Journal: Bull. Amer. Math. Soc. 48 (2011), 147-152
MSC (2010): Primary 60-02; Secondary 47Bxx, 47N50, 60B99, 60E05, 62E99, 82Bxx
DOI: https://doi.org/10.1090/S0273-0979-2010-01307-0
Published electronically: October 27, 2010
Review copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
American Mathematical Society